Alert archive / Minnesota / Special Weather Statements in 2021
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at Aug 28, 2021, 11:28 PM CDT for Dodge County, Mower County, Minnesota. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2021, 11:28 PM CDT (04:28 UTC)
- Expired
- Aug 29, 2021, 1:00 AM CDT
- In force
- 92 min
- Issued by
- NWS La Crosse, WI
- Hail
- 0.00 in
- Wind
- 40
Counties Dodge County, MN, Mower County, MN
The radar
The Minneapolis radar (KMPX), 121 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1990 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 977 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 252 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.0
The text
As transmitted.
478
WWUS83 KARX 290428
SPSARX
Special Weather Statement
National Weather Service La Crosse WI
1128 PM CDT Sat Aug 28 2021
MNZ086-087-094-290600-
Olmsted MN-Dodge MN-Mower MN-
1128 PM CDT Sat Aug 28 2021
...Strong thunderstorms will impact portions of western Olmsted,
Mower and Dodge Counties through 100 AM CDT...
At 1127 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cleveland to near Pemberton to 6 miles
southwest of Elmore. Movement was east at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Hayfield around 1245 AM CDT.
Other locations impacted by these storms include Eden, County Roads
3 And 108, Highway 57 And 570th Street, County Roads 6 And 15, Salem
Corners, Hidden Meadows R V Park, Rock Dell, Brookside Campground
and County Roads 5 And 6.
This includes Interstate 90 in Minnesota between mile markers 175
and 206.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4420 9304 4419 9255 4384 9253 4350 9266
4350 9305
TIME...MOT...LOC 0427Z 272DEG 34KT 4438 9387 4395 9385 4343 9417
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
RieckWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Aug 28, 10:30 PM CDT, 58 minutes earlier.
Area forecast discussion, Aug 28, 10:30 PM CDT, 58 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1030 PM CDT Sat Aug 28 2021 .SHORT TERM...(This evening through Sunday) Issued at 314 PM CDT Sat Aug 28 2021 Main forecast concern is the severe weather potential heading into tonight and ongoing flooding issues, particularly across northeast Iowa. Surface low pressure sits along the eastern South Dakota/Nebraska border early this afternoon with a warm front extending northeast toward Lake Superior. Meanwhile a mid-level shortwave is lifting through the Upper Mississippi Valley with a decaying MCV or two lifting into far northwest WI and the MN Arrowhead out ahead of an approaching cold front. Clouds have blanketed much of the forecast area today, and decaying showers and storms worked through portions of northeast Iowa and southeast Minnesota earlier. This has once again kept temperatures on the cooler side for much of the area (70s to low 80s), with the exception of our far south (mid 80s to around 90) where sunshine broke through earlier. As a result of the clouds/rain, there's a big pool of more stable air centered over Austin/Rochester area, but MLCAPE of 1000-2500 J/kg wraps around to our north/east/south. Other parts of central/northern MN have also been worked over by storms earlier. There will continue to be some theta-e advection into our area heading into tonight, so the question is whether that will be sufficient to allow the atmosphere to recover. The cold front looks to cross into our area more overnight, which also complicates the severe potential. RAP suggests a narrow ribbon of 1000-2000 J/kg MUCAPE immediately out ahead of the cold front this evening as it crosses MN, with instability steadily diminishing thereafter overnight. Does appear to be some overlapping deep layer shear overnight as the low level jet/moisture transport gets underway. Overall impressions of this setup is that the greatest severe threat appears to lie north and west of our forecast area. Convection will develop into a broken line along the front, gradually weakening as it encounters waning instability by the time it crosses into our north/west overnight. CAMs have been indicating this same trend with the line fizzling out as it works into our area. If storms hold together, pockets of enhanced wind would be the main threat, but can't write off isolated hail and tornadoes with the low level jet contributing impressive low-mid level shear once again. Some lingering rain chances in our southeast Sunday morning as the front finally exits, perhaps a few rumbles of thunder. But otherwise that looks to be it for wet weather for awhile. A cooler day on tap as cold air advection gets underway with highs generally in the mid 70s to around 80. .LONG TERM...(Sunday night through Saturday) Issued at 314 PM CDT Sat Aug 28 2021 A much-welcomed quieter period of weather comes into play early in the week as high pressure over Hudson Bay builds into the area with a drier airmass. Baroclinic zone off towards Nebraska/Missouri may support a developing MCS or two through Monday into Tuesday, but guidance generally keeps that off to our southwest so the forecast has been trending towards dry. The high drifts off to our east with developing return flow late in the week, so may see rain chances start to return towards next weekend. All in all, looks like a pleasant, cooler, less humid week ahead with highs in the 70s to low 80s. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1030 PM CDT Sat Aug 28 2021 Cigs: mostly VFR bkn cigs through the night, but potential for a few hour window of MVFR around cold front slated to move through near 12z. Then, looking at SKC/SCT conditions for the afternoon/night. WX/vsby: line of storms have developed along cold front to the west, with other storms going up north of the TAF sites on the edge of the low level moisture transport. A few meso models suggest the line will hold together as it reaches KRST, with weakening trend as it nears KLSE. Will follow these trends and add more timing for a shra/ts chances. Any thunderstorm could produce enhanced wind gusts and heavy rain. Winds: southerly through the night, swinging west/northwest toward 12z as the cold front moves through. && .HYDROLOGY... Issued at 314 PM CDT Sat Aug 28 2021 Additional rainfall of around 1 to 4 inches fell since early this morning across portions of northeast Iowa and far southwest Wisconsin. Much of northeast Iowa was already fully saturated. Headwaters of tributaries there have already crested or are in the process. The Turkey River is experiencing major flooding at Spillville with moderate flooding downstream. Cedar River is also in moderate at Charles City. Lots of standing water reported across northeast Iowa, so have an areal flood warning in effect into this evening. Will continue to check in with county officials to gauge impacts in case this needs to be extended. With CAMs indicating tonight's line of convection should weaken/diminish as it gets into the area, it appears the threat for additional heavy rain impacting already flooded areas is low. However, if any storms hold together to move over this high impact area tonight, flooding could be exacerbated in some areas. Drier weather Sunday and beyond will allow conditions to improve. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Kurz LONG TERM...Kurz AVIATION....Rieck HYDROLOGY...Kurz
Hazardous weather outlook, Aug 28, 2:32 PM CDT, 8 hours 56 minutes before
Hazardous Weather Outlook...CORRECTION National Weather Service La Crosse WI 232 PM CDT Sat Aug 28 2021 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-291200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 232 PM CDT Sat Aug 28 2021 This Hazardous Weather Outlook is for parts of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Tonight Scattered thunderstorms are expected tonight, perhaps becoming more numerous from late evening on. Besides the threat for downpours, stronger storms could pose a risk for strong to damaging winds. Additional rainfall could slow the fall of high water...or in some cases cause more flooding. Remain alert for road closures due to ongoing flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Thursday and Friday, however it is too early to determine if they will be severe. .SPOTTER INFORMATION STATEMENT... Widespread spotter activation is not expected, but if stronger storms move into the area, we might need some reports. Rainfall reports and flooding impact is also useful. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Shea nofwd
In the hours before
Special weather statement, Aug 28, 11:28 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1128 PM CDT Sat Aug 28 2021
MNZ086-087-094-290600-
Olmsted MN-Dodge MN-Mower MN-
1128 PM CDT Sat Aug 28 2021
...Strong thunderstorms will impact portions of western Olmsted,
Mower and Dodge Counties through 100 AM CDT...
At 1127 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cleveland to near Pemberton to 6 miles
southwest of Elmore. Movement was east at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Hayfield around 1245 AM CDT.
Other locations impacted by these storms include Eden, County Roads
3 And 108, Highway 57 And 570th Street, County Roads 6 And 15, Salem
Corners, Hidden Meadows R V Park, Rock Dell, Brookside Campground
and County Roads 5 And 6.
This includes Interstate 90 in Minnesota between mile markers 175
and 206.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4420 9304 4419 9255 4384 9253 4350 9266
4350 9305
TIME...MOT...LOC 0427Z 272DEG 34KT 4438 9387 4395 9385 4343 9417
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RieckThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 9:06 AM CDT | River Flood Warning | ARX | Juneau | 5 days |
| Aug 29, 9:38 AM CDT | River Flood Warning | ARX | Crawford | 36 hr |
| Aug 29, 3:51 AM CDT | River Flood Watch | ARX | Allamakee | 10 hr |
| Aug 29, 2:20 PM CDT | River Flood Warning | ARX | Allamakee | 31 hr |
Nearby
Special Weather Statements in Minnesota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.